Baxter Recalls Heparin

from Heartwire — a professional news service of WebMD

Disclosures

January 28, 2008

January 28, 2008 (Deerfield, IL) - Baxter Healthcare is recalling nine lots of heparin sodium injection 1000 units/mL 10-mL and 30-mL multidose vials from the US market due to an increase in the number of reports of adverse reactions and one possible death that may be associated with the product [1].

The company, which began recalling the lots on January 17, said it normally receives 60 to 70 reports during a given year of possible reactions to heparin, but it has received around 150 such reports already in January.

Adverse reactions have included: stomach pain or discomfort; nausea; vomiting; diarrhea; low blood pressure; chest pain; fast heart rate; dizziness; fainting; unresponsiveness; shortness of breath; tachycardia; drug ineffectiveness; burning sensation; redness or paleness of skin; abnormal sensation of the skin, mouth, or lips; flushing; increased sweating; decreased skin sensitivity; headache; feeling unwell; restlessness; watery eyes; throat swelling; thirst; and difficulty opening the mouth. Some of these reactions may be severe or life-threatening.

The batches affected are as follows.

NDC numbers:

• 0641-2440-45.
• 0641-2440-41.
• 0641-2450-45.
• 0641-2450-41.

Lots:

• 107054.
• 117085.
• 047056.
• 097081.
• 107024.
• 107064.
• 107066.
• 107074.
• 107111.

Baxter says it has not observed a significant increase in adverse-event reports occurring with any other of its heparin presentations.

Customers have been instructed to discontinue use and segregate the recalled product from the rest of their inventory. Customers should then contact Baxter to arrange for return and replacement product. Customers with recalled product purchased indirectly should contact their wholesaler or distributor for return and replacement product. Customers with questions may contact Baxter at 1-800-667-0959.

The company says it is in the process of an in-depth investigation to determine the root cause of the reported reactions.

  1. Baxter Healthcare. Baxter issues urgent nationwide voluntary recall of heparin 1,000 units/mL 10- and 30-mL multidose vials. January 25, 2008. Available at: http://www.baxter.com/about_baxter/news_room/news_releases/2008/01-25-08-heparin_multi.html .

The complete contents of Heartwire , a professional news service of WebMD, can be found at www.theheart.org, a Web site for cardiovascular healthcare professionals.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....